Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 48, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 23, 2020, 6:10 PM EDT for Jackson County, Jennings County, Indiana. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2020, 6:10 PM EDT (22:10 UTC)
- Expired
- May 23, 2020, 6:27 PM EDT
- In force
- 17 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Jackson County, IN, Jennings County, IN
The radar
The Louisville radar (KLVX), 100 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
721
WUUS53 KIND 232210
SVRIND
INC071-079-232300-
/O.NEW.KIND.SV.W.0048.200523T2210Z-200523T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
610 PM EDT Sat May 23 2020
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southeastern Jackson County in south central Indiana...
Southern Jennings County in southeastern Indiana...
* Until 700 PM EDT.
* At 609 PM EDT, a severe thunderstorm was located 7 miles south of
Seymour, moving east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Seymour, Crothersville and Paris Crossing.
This includes Interstate 65 between mile markers 37 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3893 8598 3897 8544 3891 8545 3891 8554
3888 8554 3888 8557 3885 8557 3885 8561
3883 8561 3882 8563 3883 8565 3882 8570
3883 8572 3881 8579 3878 8580 3877 8582
3877 8596
TIME...MOT...LOC 2209Z 267DEG 19KT 3885 8587
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
Ryan1 follow-up statement
123
WWUS53 KIND 232227
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
627 PM EDT Sat May 23 2020
INC071-079-232237-
/O.CAN.KIND.SV.W.0048.000000T0000Z-200523T2300Z/
Jackson IN-Jennings IN-
627 PM EDT Sat May 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON AND
SOUTHERN JENNINGS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.
LAT...LON 3893 8598 3897 8544 3891 8545 3891 8554
3888 8554 3888 8557 3885 8557 3885 8561
3883 8561 3882 8563 3883 8565 3882 8570
3883 8572 3881 8579 3878 8580 3877 8582
3877 8596
TIME...MOT...LOC 2226Z 267DEG 19KT 3886 8575
$$
RyanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:03 PM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 23, 4:03 PM EDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 403 PM EDT Sat May 23 2020 .UPDATE... The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated below. && .SYNOPSIS... Issued at 336 PM EDT Sat May 23 2020 The potential for thunderstorms and severe weather remain through the afternoon and evening. Persistent SW flow over the area will bring above average temperatures and Gulf moisture through the week with daily chances of thunderstorms. && .NEAR TERM /This Afternoon and Tonight/... Issued at 336 PM EDT Sat May 23 2020 A surface low is located over western Iowa at the time of writing, putting central Indiana in a portion of the warm sector are bringing thunderstorms to the area. Already today there have been a few severe storms in the area with more possible into this evening. Models and current mesoanalysis indicate a continuation of surface CAPE in excess of 1500 J/kg and dew points well into the 60s. The environment will still be suitable for some hail and damaging winds within storms this afternoon and evening. The threat for severe weather will diminish as daytime heating fades away with sunset. There could still be some lingering storms overnight across our northern counties, but severe weather is not expected at this time. && .SHORT TERM /Tomorrow through Tuesday/... Issued at 336 PM EDT Sat May 23 2020 A large trough will be set up over the central U.S. for the short term. This will bring SW flow to much of the midwest and thus pulling in warmth and moisture from the Gulf. These conditions will make the environment favorable for diurnal convection each day. Remember, when thunder roars go indoors as best chances for storms will be during the afternoon hours. Highs in the 80s are in the forecast throughout the period. Depending on how cloud coverage and how the afternoon storms play out, some areas could even get near 90 degrees, particularly for Sunday and Monday. && .LONG TERM /Monday night through Friday/... Issued at 222 PM EDT Fri May 23 2020 Warm temperatures and occasional convection will highlight the long term. Models and ensembles agree split flow will result in the faster flow to graze the upper Great Lakes as an upper low settles across the southern Plains. At the surface, there will be a warm, moist and unstable flow of Gulf air across central Indiana. This will result in prolonged above normal temperatures and mainly afternoon mesoscale convection due to displaced dynamics. The National Blend looks good regarding temperature and PoP trends. && .AVIATION /Discussion for the 23/18Z TAF Issuance/... Issued at 1245 PM EDT Sat May 23 2020 GFS LAMP and SREF lend high confidence in VFR conditions away from convection. High Resolution Rapid Refresh suggest scattered thunderstorms will move over central Indiana 18z-24z. Confidence in timing for each terminal is low to moderate though, so will keep VCTS going through 00z unless last minute radar data improves confidence enough for tempo groups. Winds will be from the south around 10 knots and then switch to southwest less than 10 knots after 09z Sunday. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...KH NEAR TERM...KH SHORT TERM...KH LONG TERM...MK AVIATION...MK
Hazardous weather outlook, May 23, 4:19 PM EDT, 1 hour 51 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 419 PM EDT Sat May 23 2020 INZ021-028>031-035>049-051>057-060>065-067>072-242030- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 419 PM EDT Sat May 23 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Outlook: There is a MARGINAL RISK for severe thunderstorms across much of Central Indiana this afternoon and evening. Hazards: Large Hail...Damaging Winds...Lightning. Timing: Through 9pm. Discussion: An upper level weather disturbance along with a warm and humid air mass across Central Indiana may result in scattered showers and thunderstorms through this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Outlook: Thunderstorms are possible Sunday through Friday. Discussion: A warm and humid air mass will arrive over Central Indiana this weekend. Afternoon and evening showers and thunderstorms are possible Sunday through Friday. It is too soon to determine if the storms will be severe. Lightning is a threat from any thunderstorm. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, May 23, 3:52 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
352 PM EDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 2 N RUSHVILLE 39.64N 85.44W
05/23/2020 E0.25 INCH RUSH IN EMERGENCY MNGR
&&
MKLocal storm report, May 23, 4:36 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
436 PM EDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 3 ENE ARLINGTON 39.65N 85.52W
05/23/2020 RUSH IN EMERGENCY MNGR
TREES DOWN.
&&
MKSpecial weather statement, May 23, 4:48 PM EDT, 1 hour 22 minutes before
Special Weather Statement National Weather Service Indianapolis IN 448 PM EDT Sat May 23 2020 INZ063-064-232115- Brown IN-Bartholomew IN- 448 PM EDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BROWN AND NORTHWESTERN BARTHOLOMEW COUNTIES UNTIL 515 PM EDT... At 447 PM EDT, Doppler radar was tracking a strong thunderstorm near Nashville, or 15 miles west of Columbus, moving east at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Columbus, Nashville, Edinburgh, Spearsville, Beanblossom, Gnaw Bone and Taylorsville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 3920 8628 3933 8628 3934 8593 3914 8593 TIME...MOT...LOC 2047Z 272DEG 26KT 3924 8619 Ryan
Special weather statement, May 23, 5:39 PM EDT, 31 minutes before
Special Weather Statement National Weather Service Indianapolis IN 539 PM EDT Sat May 23 2020 INZ064-065-232215- Decatur IN-Bartholomew IN- 539 PM EDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DECATUR AND NORTHEASTERN BARTHOLOMEW COUNTIES UNTIL 615 PM EDT... At 539 PM EDT, Doppler radar was tracking a strong thunderstorm near Columbus, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Columbus, Hope, Hartsville, Clifford, Burney, Newbern and Grammer. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3914 8593 3927 8596 3934 8560 3914 8560 TIME...MOT...LOC 2139Z 261DEG 20KT 3920 8585 Ryan
Local storm report, May 23, 5:50 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
550 PM EDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL COLUMBUS 39.21N 85.91W
05/23/2020 E0.88 INCH BARTHOLOMEW IN TRAINED SPOTTER
&&Local storm report, May 23, 5:51 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
551 PM EDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST COLUMBUS 39.21N 85.91W
05/23/2020 E60 MPH BARTHOLOMEW IN FIRE DEPT/RESCUE
TREES BLOWN DOWN.
&&The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 12:39 PM EDT | Special Weather Statement | IND | Vigo | 51 min |
| May 23, 2:06 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Johnson, Marion | 24 min |
| May 23, 2:51 PM EDT | Areal Flood Advisory | IND | Hendricks, Marion | 3 hr |
| May 23, 2:54 PM EDT | Special Weather Statement | IND | Rush | 51 min |
| May 23, 3:06 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Henry, Rush, Shelby | 24 min |
| May 23, 3:36 PM EDT | Severe Thunderstorm Warning | IND | Rush | 39 min |
| May 23, 4:04 PM EDT | Areal Flood Advisory | IND | Rush | 3 hr |
| May 23, 4:48 PM EDT | Special Weather Statement | IND | Brown | 27 min |
| May 23, 5:33 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 42 min |
| May 23, 5:39 PM EDT | Special Weather Statement | IND | Bartholomew | 36 min |
| May 23, 5:42 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur | 32 min |
| May 23, 6:02 PM EDT | Areal Flood Advisory | IND | Jackson | 3 hr |
| May 23, 6:24 PM EDT | Areal Flood Advisory | IND | Bartholomew | 3 hr |
| May 23, 6:26 PM EDT | Special Weather Statement | IND | Decatur | 19 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.